Any advice

Here goes a long story. I had a limp inh neck for around w years before I eventually convinced doc to remove it, turned out to be thyroid cancer. I was 26. Had thyroid removed then RAI.

3 years later I was bedridden for 8th due to severe back pain due to a slipped disc. Had surgery for that in 2007.

In 2008 the cancer came back. Had another surgery, 11 hours long and lost my jugular vein and main muscle from righthand side of my neck. Then had 7 weeks radiotherapy. All seemed well for a while then in 2012 I had my son and started getting wide spread pain. Eventually diagnosed with fybromialgia and osteoarthritis in my knees. I don't sleep well or eat much.

Lately I have been having extreme night sweats (which I only ever had when I had cencer) and pain in my throat and neck

Went to see gp who referred me urgently to my prev surgeon. She also took blood.

Had it done in April by oncologist and all good but thus time she said tsh is 0.5 and t4 is. 30.4 plus glucose is 6.7. Been told to drop from 250mcg thyroxine a day to 100mcg. I do not feel hyper ( been there before). I am worried that cutting my meds so drastically will a spin. I see my surgeon on wed. And I calledy oncologist today, waiting for his sector call back with his advice.

Just feels like one thing after another

I live in constant pain, couldn't even get out of bed yest. I feel so helpless.

10 Replies

  • Gayleygirl, FT4 30 mean you are overmedicated and may be why you are having night sweats. Slashing dose from 250mcg to 100mcg is overkill and may not keep your TSH suppressed <0.1 which should reduce the risk of recurrence. Dose adjustments are usually 25mcg every few weeks but when overmedicated a higher reduction can be made. I wouldn't reduce dose below 200mcg without the approval of your oncologist and surgeon.

    I was over replaced to suppress TSH and FT4 was >32 for months but dose was still titrated in 25mcg increments. I felt like I was dying and didn't feel very much better when dose was eventually reduced to 100mcg but I had problems tolerating Levothyroxine as soon I was switched from T3 after RAI. On lower doses my FT3 fell below range so I felt hypo all the time. I've recovered on Levothyroxine plus Liothyronine (T3) which delivers good FT3 and calms the adverse effects Levothyroxine causes.

    I also had severe vitamin D deficiency, folate deficiency and low B12 which are common in hypothyroid patients, along with ferritin deficiency, causing musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Ask your GP to test. The hip and knee joint pain I experienced completely resolved when I corrected deficiencies.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • I thought it was a bit drastic too and am glad Clutter has given her usual good advice. I hope you feel better soon.

  • Surely if I was over medicated I would be hyper? But I am not. I have no energy and pain all over. To be honest I am just really scared. X

  • I take it they didn't test your FT3? Only an FT3 test will tell you if you're over-medicated. It could be that you just aren't converting much of that T4. In which case you wouldn't feel 'hyper' at all.

    Please Don't be scared. In the short term, high FT4 is not going to do any harm. Just reduce the Levo by 25, as Clutter says, and see how it goes.

    Then, try insisting they do an FT3 test, and if not, get it done privately. :)

  • Called my oncologist and he said to cut it to 150. Have appointment with ENT consultant tomorrow to check the pains and lump in my neck. I am sure you all know that you can just tell when something is not right with your body. That's how I feel. I kow something is wrong but I am having to fight to get the docs to find out what it is. Thankfully the consultant I am seeing g tomorrow is fantastic and I know he will leave no stone unturned. That's for all the advice folks. X

  • That's still a huge great reduction. Might be a bit of a shock to the body.

    Any chance the ENT specialist will test the FT3?

  • I will ask him to. My GP doesn't know much about thyroid problems so just guesses. I definitely don't want to send my body into thyroid shock, been there before and not fun. Fight crossed for tomorrow. Thanks.

  • Well, tell your GP that, normally, one increases and decreases by 25 mcg, so as not to stress the body.

    Good luck. :)

  • Well all good from consultant. He is happy there are no signs of cancer. The lump is due to me loosing my muscle in my neck and everything looks clear. So happy. Now to get my gp to do proper bloods and get to the bottom of these issues. X

  • As well as thyroid function tests, get him/her to do tests of ferritin, iron, vitamin B12, folate and vitamin D. Don't be too surprised if they refuse to do iron, it's fairly common, but the rest should be done. They are all essential for converting T4 to T3. And it is the level of T3 that makes us feel well, hypo, or hyper.

    Once the results are available ask for a copy of the results including reference ranges, and post them on here for comment from other members. If your ferritin comes back as 14 with a reference range of (13 - 150) (for example) we won't tell you that is fine, but it is possible your doctor might, because all they worry about is whether or not something is in or out of range.

You may also like...